prescription-drugs

Med mix-ups like Jeremy Renner's can be dangerous, even deadly

July 27, 2012 at 6:30 PM ET

When Jeremy Renner mistook a Viagra tablet for a sleeping pill on a recent plane flight, the story made for great late night TV on "Jimmy Kimmel Live!" this week. But a similar medication mistake left Kerry Kennedy so sleepy that she swerved her car into a tractor-trailer. Kennedy, 52, told police that she believed she’d taken a sleeping pill by mistake instead of her thyroid medication.

No one knows exactly how many Americans make pill mix-ups each year. But the results can range from unpleasant to downright dangerous.

“At least twice a quarter we have someone admitted to our hospital who took the wrong medication,” says Laura Haynes, a specialist in clinical pharmacy and medication safety at the Hospital of the University of Pennsylvania.

And those mistakes can be catastrophic, or even deadly, Haynes says. “Some antibiotics can cause significant heart dysrhythmias if they’re taken with a heart medication,” she explains. Or if a person ends up taking too many sedative agents, their body might not want to breathe anymore.”

Recent reports to the Institute for Safe Medical Practices include a woman who was rushed to the emergency room with severe muscle spasms in her face, neck and back. On a trip with her dad, she’d tried to save room by packing his medications in the same package as hers. She ended up taking his anti-psychotic pills instead of her lipid-lowering medication.

Another woman was brought to the hospital when she suddenly developed memory loss and began behaving strangely. Turns out she’d tossed some of her sleeping pills into the same container as her cholesterol-lowering mediation and was taking sleep aids during the day by mistake.

In one of the more scary reports, a pilot mistook a sleeping pill for his blood pressure medication. He soon became confused and sleepy while the plane was in the air. A catastrophe was averted only because of the quick actions of a flight attendant and co-pilot. 

“These kinds of mix-ups are pretty common,” says Michael Cohen, a pharmacist and president of ISMP. “I’ve done it myself.”

The biggest problem, Cohen says, is that people are often tempted to put more than one type of medication in a single container – especially when they are traveling. “They don’t want to take five different containers so they put everything into one plastic vial and then they go by appearance.”

Problem is, a lot of medications look similar. And the people with the most prescriptions tend to be older, often needing reading glasses. If you don’t bother to put on your glasses, you might end up taking the wrong pill, Cohen says.

Another error that leads to pill mix-ups is grabbing your meds in the dark. That’s how Cohen ended up taking the wrong pill.

“I took prednisone that had been prescribed for my wife instead of the 80 mg aspirin I take to protect against heart attacks,” he says. “The pills were different colors, but I couldn’t see that because it was dark.”

Sometimes it’s not the patient’s fault, but the pharmacy’s instead, Cohen says. It’s not uncommon for a pharmacy to mix up patients’ prescriptions. So you might end up with your name on the bag, but a different person’s name on the label on the bottle.

“Then the patient goes home and sees his name on the outside of the bag and takes the medication without looking at the name on the container,” Cohen says. “I tell people to check the names on the containers before they leave the pharmacy.  Make sure all the drug labels have your name on them. And if you’re refilling a prescription, make sure the pills look the same as last time. If they don’t question the pharmacist.”

Haynes underscores the importance of double checking everything before you pop a pill into your mouth. “The take-home message for me is that reading is so fundamental,” she says. “Be aware of what you’re taking. I’d rather people questioned me than just say, ‘Oh, she knows what she’s doing.’”

More stories from TODAY Health: 

TOP